If one has serious side effects such as muscle cramps in lower back due to 5 mg tablet of atorvastatin what alternatives can be tried?

I was diagnosed with a high cholesterol (270) and was told to take lipitor 5 mg per day along with diet control. This drug gave me serious and debilitating back pain. I figured that with a lower dose (1/2 tablet a day to play interference to cholesterol synthesis) and tight diet control ( I am a strict vegetarian (so, no eggs, either) but the trouble makers in my diet were clarified butter, saturated fats used for baked goods and possibly a fondness for ice cream!) I would be able to control my cholesterol level. Indeed this regime worked for over a year. But of late, the level have gone back to around 215. Yes, there have been lapses in diet control so I tried 5 mg again except in two, 2.5 mg doses : one after breakfast and one after dinner. Unfortunately, back pain is back with a vengeance. Any suggestions for other statins?

Last edited by

15 Replies

oldestnewest
  • You need to go back and see your Doctor,my sister had this. Muscle problems when on statins can be quite serious.

    I would go tomorrow.

    Hope you get on ok, she had her statins changed to a different one.

    Good luck

  • Hello,

    Life style change can help to reduce cholesterol, blood sugar and many more. How is your general health? With Lipitor, I did have a lot of pain in my body!, cholesterol came down to 2.8 (UK). I gave up because of back pain. Exercise and low cab high fibre food intake can help you to enjoy life. Good luck.

  • I have been on Atorvastatin now for 2 years with absolutely no problems. Well that was until my last prescription. I have had many different brandsnover the 2 years but I got a new one this time and ever since then have had muscle pains. I thought at first I had done too much exercise bit it did not clear up. So I went to see thwbpharmacist who gave. Me another manufacturer and allnpains have gone. So it seemsnit is not only the type of stating but also the manufacturer. You have to talk to your doctor and pharmacist they will.help.

  • Many thanks, people! I am seeing my doctor first thing tomorrow.

  • Hi,

    If you can please give us an update on the outcome to your doctor's visit.

  • High cholesterol levels can be caused by lifestyle factors or by inheriting a faulty gene. If your's are caused by your diet ten that is the first line of attack. Exercise helps too. Statins, in my view are the fallback option (having said that I have taken them - for FH - for the last ten years with no side effects) but, if one type does not agree with you then, by all means, ask your doctor for another brand as they all differ in some way. Because our body manufactures the cholesterol (that is needed by all true cells in our body) at night, the right time to take cholesterol lowering drugs is at night. As a vegetarian you may like to try Kyolic tablets - from any reputable health food store. These are age dried garlic tablets, with no side effects, and have certainly worked for me for twenty-five years. They are not recognised by medical profession but all I know is that they work for me. Good luck with your doctor's appointment.

  • Hi YvonneD, as a matter of interest, what dosage of Kyolic garlic tablets do you take? I have read some good reports of it.

    Thanks.

  • Back at the beginning I was on 100mg and within 12 months (with no other medication or change of diet or lifestyle) my total cholesterol levels dropped from 7.2 to 5.2. As I got older and my levels started to creep up, I increased the dose, until I hit the menopause and my levels were increasing steadily. That was when I gave in and agreed to take 100mg of simvastatin. This worked for a few years then my levels started to gradually rise so, instead of upping the statin dose, I reintroduced 100mg of Kyolic on top of the statin. My total cholesterol now stands at 4.2mmol. If it ever starts to increase, I shall up my Kyolic dose. I should be very interested to know, if you do try, if they work for you too.

  • Certainly will.

  • Do you really need to be on statins for that amount of cholesterol. it doesn`t seem that high to me.

  • thank you for your comment. The chart of my cholesterol reads something like 270 followed by down to ~170 - 180 on 2.5 mg Atorvastatin ( 1/2 Zeneca's Atorva 5 tablet daily) and strict low fat diet for about 11/2 years. This was followed by slight relaxation of diet when the level went upto 215 with daily dose of 1/2 tablet of Atorva continuing. Let me see what my doctor's take on this is.

  • If your on a strict low fat diet,surely that must mean you are consuming more carbs.Be interested to see what you are eating as this could be what is causing the problems.

  • The guide lines are not clear to me. Some doctors only look at one level, while others consider the LDL : HDH ratio.

  • look into niacin better than any statin meds do your research on it and take kyolic aged garlic 1200mg with coq10 100 mg a day and krill oil my best advice take care

  • Hi i had side effects from avorstatin mainly visual and muscle aches.i pushed to change them and i am now on simvistatin with no side effects whatsoever.its just finding the one that suits you

You may also like...